Can Hemosiderin Staining After Liposuction Be Treated?
Q: Dr. Eppley, I had fat grafting done 3 months ago and the fat was harvested from my thighs. However, the issue I have is that there is still quite a bit of residual ‘browning’ of the areas where the fat was taken from. I read online that this is known as hemosiderin staining. Based off your experiences, will this ever go away or is it permanent? Are there any treatments I can consider to fix this problem?
A: Ay surgical procedure that has caused bruising always runs the risk of developing hemosiderin staining. These yellow to brownish patches are the result of the breakdown of red blood cells which leave behind a compound that the body uses to store iron. It is still very possible at three months after surgery that the body will eventually break down the compound and recycle it, clearing the stain and leaving the overlying skin unblemished. How long this could take is unpredictable and I would not judge it as permanent until a year after the surgery. There are no treatments that I am aware of that can expedite the resorption process or induce the stain to resorb if it i not going to on its own.
Dr. Barry Eppley